Skip to content

Research at St Andrews

Generators and relations of direct products of semigroups

Research output: Contribution to journalArticlepeer-review

Author(s)

School/Research organisations

Abstract

The purpose of this paper is to give necessary and sufficient conditions for the direct product of two semigroups to be finitely generated, and also for the direct product to be finitely presented. As a consequence we construct a semigroup S of order 11 such that S x T is finitely generated but not finitely presented for every finitely generated infinite semigroup TI By way of contrast we show that, if S and T belong to a wide class of semigroups, then S x T is finitely presented if and only if both S and T are finitely presented, exactly as in the case of groups and monoids.

Close

Details

Original languageEnglish
Pages (from-to)2665-2685
Number of pages21
JournalTransactions of the American Mathematical Society
Volume350
Publication statusPublished - Jul 1998

    Research areas

  • REDEI THEOREM, PRESENTATIONS, PROOF

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Cancellative and Malcev presentations for finite Rees index subsemigroups and extensions

    Cain, A. J., Robertson, E. F. & Ruskuc, N., Feb 2008, In: Journal of the Australian Mathematical Society. 84, 1, p. 39-61 23 p.

    Research output: Contribution to journalArticlepeer-review

  2. Subsemigroups of groups: presentations, Malcev presentations, and automatic structures

    Cain, AJ., Robertson, E. F. & Ruskuc, N., May 2006, In: Journal of Group Theory. 9, 3, p. 397-426 30 p.

    Research output: Contribution to journalArticlepeer-review

  3. Finite generation and presentability of wreath products of monoids

    Robertson, E. F., Ruskuc, N. & Thomson, MR., 15 Aug 2003, In: Journal of Algebra. 266, 2, p. 382-392 11 p.

    Research output: Contribution to journalArticlepeer-review

  4. Automatic completely-simple semigroups

    Campbell, C. M., Robertson, E. F., Ruskuc, N. & Thomas, R. M., May 2002, In: Acta Mathematica Hungarica. 95, 3, p. 201-215 15 p.

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. The geometry of diagonal groups

    Bailey, R. A., Cameron, P. J., Praeger, C. E. & Schneider, C., 7 Jul 2021, (E-pub ahead of print) In: Transactions of the American Mathematical Society. Early View

    Research output: Contribution to journalArticlepeer-review

  2. Determining solubility for finitely generated groups of PL homeomorphisms

    Bleak, C., Brough, T. & Hermiller, S., 1 Mar 2021, (Accepted/In press) In: Transactions of the American Mathematical Society. 27 p.

    Research output: Contribution to journalArticlepeer-review

  3. The existential transversal property: a generalization of homogeneity and its impact on semigroups

    Araújo, J., Bentz, W. & Cameron, P. J., Feb 2021, In: Transactions of the American Mathematical Society. 374, 2, p. 1155–1195

    Research output: Contribution to journalArticlepeer-review

  4. Regularity of Kleinian limit sets and Patterson-Sullivan measures

    Fraser, J. M., 1 Oct 2019, In: Transactions of the American Mathematical Society. 372, 7, p. 4977-5009 33 p.

    Research output: Contribution to journalArticlepeer-review

  5. Exact dimensionality and projection properties of Gaussian multiplicative chaos measures

    Falconer, K. & Jin, X., 15 Aug 2019, In: Transactions of the American Mathematical Society. 372, 4, p. 2921-2957 37 p.

    Research output: Contribution to journalArticlepeer-review

ID: 101509

Top